Alert archive / South Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 5, NWS Aberdeen, SD

February 11, 202018 counties in South Dakota

NWS Aberdeen, SD issued this wind chill advisory at Feb 11, 2020, 2:38 PM CST for 18 counties in South Dakota. It took effect at Feb 12, 2020, 12:00 PM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2020, 2:38 PM CST (20:38 UTC)
In effect from
Feb 12, 2020, 12:00 PM CST
Expired
Feb 13, 2020, 9:38 AM CST
In force
22 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 11:40 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 11, 11:40 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1140 AM CST Tue Feb 11 2020

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 431 AM CST Tue Feb 11 2020

Stratus and flurries will exit this morning as sfc high pressure
drifts to the south. Westerly winds on the northern edge of the high
will be enhanced on the downslope side of the Coteau this afternoon
and evening. Patchy blowing snow will be possible from Watertown
south.

The main story will be the Arctic front set to push in Wednesday
morning. Up to an inch of fresh snow is possible across the forecast
area. Very strong northerly winds are expected to usher in one of
the colder blasts we've seen this winter. Gusts as high as 40 to 50
mph will generate blowing snow either during the brief period when
snow is falling or in areas that have a deep, fresh snowpack from
this past weekend's storm. That means travel could be hazardous as
visibilities are reduced to a quarter mile or less at times. And, it
could be a more prolonged event for areas between Hwy 212 and US 14
where the previous snow has not yet crusted over.

Temperatures are expected to fall during the day Wednesday and
become bitterly cold Wednesday night through Thursday night with
lows well into the negative teens and wind chills as low as -40F
Wednesday night.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 431 AM CST Tue Feb 11 2020

Will start the period under the core of cold air with 850/925mb
temperatures 2 standard deviations below climo, and as cold as about
-20C and -25C respectively. The surface high center is positioned
overhead Thursday morning and meanders over the eastern CWA for the
day, moving southeast in the evening. That would set up the area for
a rapid drop in the evening thanks to daytime temperatures
struggling to reach zero. Winds go light Friday, but are more
predominantly westerly for Saturday thanks to passage of a weak
system that could bring some flurries to the area. This will
aid in getting temperatures back above average. Early next week we
will see a weak upper trough move across the area but confidence is
low as to coverage and quantity of moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1135 AM CST Tue Feb 11 2020

VFR conditions are expected for the remainder of today. In the
overnight hours tonight, an arctic front is expected to push
through the region bringing light snow and heavy winds into
Wednesday. MVFR vis/cigs are expected to happen for all TAF points
Wednesday morning. As we reach the end of the TAF period, winds
really pick up bringing blowing snow and largely reduced
visibilities. KABR/KMBG/KATY may experience a short window of IFR
conditions with KATY reaching short lived blizzard conditions and
KMBG/KABR reaching near blizzard conditions for a brief time at
the end of the TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Dye
Hazardous weather outlook, Feb 11, 4:21 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
421 AM CST Tue Feb 11 2020

SDZ003>006-009-010-015-016-033>036-045-048-051-121030-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Stanley-Sully-Hughes-Hyde-Jones-Lyman-Buffalo-
421 AM CST Tue Feb 11 2020 /321 AM MST Tue Feb 11 2020/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light snow with very gusty north winds is expected Wednesday. Some
patchy blowing snow is possible as the snow falls. Bitterly cold
temperatures and wind chills are expected behind the Arctic front on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-017>023-037-121030-
Traverse-Big Stone-Marshall-Roberts-Day-Faulk-Spink-Clark-Codington-
Grant-Hamlin-Deuel-Hand-
421 AM CST Tue Feb 11 2020

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Downslope winds will develop along the Coteau this afternoon and
evening. Patchy blowing snow is possible in areas that received snow
this past weekend.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An Arctic front will move through the region on Wednesday bringing up
to an inch of new snow and very gusty northerly winds. Wind gusts as
high as 40 to 50 mph will cause blowing snow and reduced
visibilities late Wednesday morning through mid evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:38 PM CSTBlizzard WarningABRBuffalo, Clark, Codington, Day, Deuel, Faulk and 9 more21 hr
Feb 11, 2:38 PM CSTWind Chill WarningABRBrown, Buffalo, Campbell, Clark, Codington, Day and 15 more43 hr
Feb 11, 2:38 PM CSTWinter Weather AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Day and 19 more27 hr

Nearby

Wind Chill Advisories in South Dakota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.